Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 62, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2020, 4:38 PM MST for Graham County, Greenlee County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 4:38 PM MST (23:38 UTC)
- Expired
- Aug 21, 2020, 5:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 169 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -551 J/kg
- Mixed-layer LCL
- 2116 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WUUS55 KTWC 212338
SVRTWC
AZC009-011-220015-
/O.NEW.KTWC.SV.W.0062.200821T2338Z-200822T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
438 PM MST Fri Aug 21 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Graham County in southeastern Arizona...
Southeastern Greenlee County in southeastern Arizona...
* Until 515 PM MST.
* At 438 PM MST, a severe thunderstorm was located 10 miles south of
Clifton, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
York, Three Way and Guthrie.
This includes the following highways...
Route 70 between mile markers 363 and 372, and between mile markers
375 and 377.
Route 75 between mile markers 383 and 398.
Route 191 between mile markers 144 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3296 10932 3294 10911 3272 10912 3276 10937
TIME...MOT...LOC 2338Z 005DEG 17KT 3288 10923
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
277
WWUS55 KTWC 220010
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
510 PM MST Fri Aug 21 2020
AZC009-011-220019-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-200822T0015Z/
Graham-Greenlee-
510 PM MST Fri Aug 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM AND
SOUTHEASTERN GREENLEE COUNTIES WILL EXPIRE AT 515 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3296 10932 3294 10911 3272 10912 3276 10937
TIME...MOT...LOC 0009Z 005DEG 17KT 3275 10924
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:15 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 21, 2:15 PM MST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 215 PM MST Fri Aug 21 2020 .SYNOPSIS...A better chance of thunderstorms through the weekend, with temperatures closer to average for late August. High pressure building back through Arizona will tend to limit thunderstorm coverage and push temperatures back up next week. && .DISCUSSION...The much cooler temperatures across much of southeast Arizona compared to 24 hours ago are quite noticeable as temperatures are struggling rising through the 90's in Tucson, albeit with higher dewpoints which makes it a bit more uncomfortable. With temperatures struggling, there is increasing likelihood that it will be the first day all month with a high temperature below 100 degrees in Tucson. If not today, there will be another opportunity on Saturday. Latest visible satellite shows mostly clear to partly cloudy skies across the region. There is still some residual cloudiness to the west of Tucson on the backside of the MCV which has now pushed west into Yuma County. The atmosphere remains quite worked over after the convection last night with considerable CIN which will limit surface based convection. A few showers and thunderstorms have developed across the White Mountains with generally dry conditions elsewhere with the exception for perhaps a few sprinkles from the mid level cloud cover west of Tucson. Latest CAMs are all in pretty good agreement keeping activity to a minimum today. A few showers and thunderstorms will try to move off the Mogollon Rim/White Mountains but tend to struggle as they do so. It's noted that a couple of CAM solutions are trying to initiate some showers late tonight to the north to northeast of Tucson with outflow moving in from the Gila region of New Mexico but confidence on this is low. Heading into the weekend, the flow regime will remain fairly favorable with easterly flow as the high pressure aloft is centered across northern Arizona into the Four Corners region. There still might be some CIN to contend with especially from Tucson westward Saturday with better chances for storms on Saturday east of Tucson across Graham, Greenlee and Cochise County. Sunday is more likely to be the up day of the weekend with more widespread thunderstorm potential across the CWA. East to northeast flow aloft will continue through much of next week as well above normal temperatures region with high pressure aloft just to our north and east. Still some uncertainty on just how much moisture we'll have, with only a low grade monsoon pattern anticipated much of next week. High temperatures will be borderline for excessive heat headlines, therefore given the marginal temperatures we're gonna hold off on any headlines and see how the forecast evolves. && .AVIATION...Valid through 23/00Z. FEW-SKC for KTUS this afternoon with FEW-SCT for KOLS between 10-14k ft MSL. Expect a little more clouds later this evening with isolated TSRA/SHRA from late this afternoon into the evening. KOLS will see the best chance for activity. SFC winds generally less than 10kts. Strong wind gusts over 40kt possible in and around TS. Expect a more active day tomorrow for all TAF locations with scattered TSRA/SHRA, some +TSRA will be possible with brief reductions in CIGS/VIS and MTN obscurations. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture remains in place with isolated to scattered afternoon and evening showers and thunderstorms through Sunday. Greatest coverage appears to be Sunday. Min Rh 25-30 percent across the valleys and 30-45 percent in the mountains through Sunday along with good/excellent overnight RH recoveries. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach 40+ mph. Drier conditions and hotter temperatures next week slightly reduces shower/thunderstorm coverage and humidity values by 5 to 10 percent each afternoon. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Lader Aviation...Michael Fire Weather....Michael Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 21, 3:42 PM MST, 56 minutes before
Special Weather Statement National Weather Service Tucson AZ 342 PM MST Fri Aug 21 2020 AZZ509-510-212330- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 342 PM MST Fri Aug 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL GREENLEE COUNTIES UNTIL 430 PM MST... At 341 PM MST, Doppler radar was tracking a strong thunderstorm over Morenci, or over Clifton, moving south at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clifton, Morenci, Three Way and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3314 10940 3314 10918 3294 10916 3294 10943 TIME...MOT...LOC 2241Z 359DEG 16KT 3307 10929
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:07 PM MST | Dust Storm Advisory | TWC | Pima | 36 min |
| Aug 20, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 20, 6:00 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Aug 20, 6:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 20, 6:18 PM MST | Dust Storm Advisory | TWC | Pima | 57 min |
| Aug 20, 6:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 20, 6:38 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 20, 6:51 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 54 min |
| Aug 20, 6:57 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 20, 7:22 PM MST | Special Weather Statement | TWC | Pinal | 38 min |
| Aug 20, 7:39 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Aug 20, 7:50 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Aug 20, 8:05 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Aug 20, 8:21 PM MST | Areal Flood Advisory | TWC | Pima | 92 min |
| Aug 20, 9:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Aug 20, 10:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Aug 20, 11:08 PM MST | Special Weather Statement | TWC | Pima | 37 min |
| Aug 21, 3:42 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.